Louisiana, 2018

Damaging Winds in Louisiana, December 27, 2018

December 27, 2018 · NWS JAN · 6 events in 2 counties and zones

A line of showers and thunderstorms moved through the region in association with a slow moving low pressure system and cold front. It brought damaging winds to portions of Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A line of showers and thunderstorms moved through the region in association with a slow moving low pressure system and cold front. It brought damaging winds to portions of Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 27, 5:54 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 27, 5:54 AM CST, 2 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
554 AM CST Thu Dec 27 2018

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion: Widespread MVFR Cigs were observed at 1130Z
along with a gusty se wind. Gusty southerly winds are expected
through most of the TAF period, with increasing chances for SHRA
and TSRA as a line of storms moves west to east through the
region. MVFR conditions wl prevail as the storms affect each TAF
site, however brief periods of IFR or lower ceilings and
visibility may occur as the heaviest rain moves through. Wind gust
potential will diminish generally after the line of storms moves
east of each TAF site. /NF/22/

&&

.DISCUSSION...

Today and Tonight: Starting out early this morning, a low
pressure system lifting from the TX Panhandle into the Midwest
will keep a tight pressure gradient and mid-level height gradient
across our forecast area. This pattern will see continued strong
warm, moist advection through the afternoon and evening until the
associated cold front pushes into our region. Gusty winds
overnight have mostly been in the 20 to 25 mph range, however a
gust or two as high as 40 mph have been measured tonight. A Wind
Advisory remains in place through 6 PM this evening for areas
mostly likely to see gusts over 40 mph during the day, however
expect most of the highest gradient wind gust potential to be
focused this morning through early in the afternoon before the
focus turns to possibly severe thunderstorms.

Surface-based instability will be minimal to start the day, since
low clouds will limit daytime heating. But with ongoing warm
advection, a surge of temps and dewpoints around 65 degrees will
spread north from the Gulf Coast toward the Interstate 20 corridor
through the day. In this more unstable airmass, strongly sheared
thunderstorms will be capable of producing damaging wind gusts and
possibly a few brief tornadoes. Poor low-level lapse rates will
be a limiting factor for tornadoes, but marginal instability and
strong shear warrant the Slight Risk. North of the Interstate 20
corridor, isolated stronger to marginally severe thunderstorms
will still be possible; however the primary threat will be
damaging wind gusts especially if higher winds off the surface can
be mixed down by strong showers and storms.

Lastly, it must be noted that anomalously high atmospheric
moisture will be advected northward ahead of the front, increasing
the possibility for high rainfall rates and flash flooding.
Forecast PWAT values in excess of 1.5 inches are near the
climatological max for this time of year, and the combination of
instability and lift will result in efficient rainfall producing
showers and storms. The flash flooding threat will be greatest -
an Elevated Risk - for areas south and east of the Natchez Trace,
or from roughly Natchez northeast through the Golden Triangle and
through the Pine Belt. These areas have the greatest chance of
seeing more than one round of heavy rain through tomorrow morning.
There is a Flash Flood Watch in effect from Noon today through 6
AM Friday for these areas as well. Elsewhere, average rainfall
totals will be less, and the threat for Flash Flooding will be
Limited. /NF/

Friday through Wednesday: Mostly wet with warmer than normal
temperatures will be the rule. Friday morning as the first low
pressure system pulls away to the northeast, a second closed low
will be dropping over the Four Corners region. As a result, our
flow aloft will remain southwesterly and help stall the cold front
associated with the departing low pressure system. Model
consensus still suggests this cold front will stall just southeast
of our CWA Friday afternoon. The rain will taper off during the
afternoon and dry weather is expected Friday evening but, light
rain is expected back across our southern most zones before
sunrise Saturday. Models are in better agreement this run with the
evolution of this closed low and a disturbance rounding its base
that will help the precipitation spread north over our CWA
Saturday as it approaches.

Rain is expected back over our whole CWA again by Saturday
afternoon. Rain chances will continue over most of our CWA til New
Years Day when the northwest may see a brief end to the rain
before rain chances expand back across our whole CWA Wednesday.
Essentially, this second low pressure system will take until
Sunday night to lift out to the northeast and drop a trailing cold
front into our CWA Monday. The rain will end in the wake of the
cold front but a broad upper level trough dropping over the
Rockies Monday will maintain our southwest flow aloft and help
stall the cold front across our southeast. This will result in
rain chances continuing across our southeast New Years Day. The
upper level trough axis looks to shift east across our CWA
Wednesday bringing an end to the wet weather pattern and cooler
temperatures Thursday. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  55  65  43 / 100  83  14   9
Meridian      68  61  68  46 / 100 100  47  11
Vicksburg     71  52  62  43 / 100  46  12   8
Hattiesburg   69  63  67  50 / 100 100  58  24
Natchez       71  52  63  44 / 100  53  13  15
Greenville    67  49  59  37 / 100  35   9   7
Greenwood     68  52  60  39 / 100  63  12   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 6 PM CST this evening for MSZ018-019-025>045-
     047>050-053-054-059-060.

     Flash Flood Watch from noon CST today through late tonight for
     MSZ030-031-033-038-039-044>046-049>052-054>058-061>066-
     072>074.

LA...Wind Advisory until 6 PM CST this evening for LAZ007>009-015-016-
     023>026.

AR...Wind Advisory until 6 PM CST this evening for ARZ074-075.

&&

NF/22
Hazardous weather outlook, Dec 27, 5:10 AM CST, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
510 AM CST Thu Dec 27 2018

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>029-034>037-040>043-
047-281115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-
Yazoo-Madison MS-Warren-
510 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today

Isolated severe thunderstorms are possible today. Damaging wind
gusts will be the primary hazard, but a tornado cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Non-thunderstorm wind gusts of up to 40 mph will be possible
through this afternoon. A few downed trees and power lines are
possible, especially where the soil is saturated following recent
rainfall. Travel will also be difficult for those in high profile
vehicles.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ032-281115-
Choctaw-
510 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today

Isolated severe thunderstorms are possible today. Damaging wind
gusts will be the primary hazard, but a tornado cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Non-thunderstorm wind gusts of up to 40 mph will be possible
through this afternoon. A few downed trees and power lines are
possible, especially where the soil is saturated following recent
rainfall. Travel will also be difficult for those in high profile
vehicles.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ031-039-045-050-281115-
Lowndes-Noxubee-Neshoba-Scott-
510 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and northeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today

Isolated severe thunderstorms are possible today. Damaging wind
gusts will be the primary hazard, but a tornado cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Areas of flash flooding are likely and some roads could be
flooded or closed, with rainfall totals near 3 to 5 inches
possible. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Non-thunderstorm wind gusts of up to 40 mph will be possible
through this afternoon. A few downed trees and power lines are
possible, especially where the soil is saturated following recent
rainfall. Travel will also be difficult for those in high profile
vehicles.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ030-033-038-044-281115-
Clay-Oktibbeha-Winston-Leake-
510 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and northeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Mainly Today

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today

Isolated severe thunderstorms are possible today. Damaging wind
gusts will be the primary hazard, but a tornado cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Areas of flash flooding are likely and some roads could be
flooded or closed, with rainfall totals near 3 to 5 inches
possible. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Non-thunderstorm wind gusts of up to 40 mph will be possible
through this afternoon. A few downed trees and power lines are
possible, especially where the soil is saturated following recent
rainfall. Travel will also be difficult for those in high profile
vehicles.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ046-051-052-058-281115-
Kemper-Newton-Lauderdale-Clarke-
510 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of east central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

Isolated severe thunderstorms are possible today. Damaging wind
gusts will be the primary hazard, but a tornado cannot be ruled
out.

(https://www.weather.gov/images/jan/graphicast/1.png)

Areas of flash flooding are likely and some roads could be
flooded or closed, with rainfall totals near 3 to 5 inches
possible. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Weak trees and limbs may break and fall due to sustained winds of
up to 25 mph and wind gusts around 30 to 35 mph. Driving in high
profile vehicles may be more difficult.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ023>026-MSZ048-053-059-060-281115-
Franklin LA-Catahoula-Tensas-Concordia-Hinds-Claiborne-Jefferson-
Adams-
510 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today

Severe thunderstorms are possible today. Damaging wind gusts will
be the primary hazard, but a few tornadoes will be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Localized flash flooding is possible, particularly in low lying
and urban areas. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Non-thunderstorm wind gusts of up to 40 mph will be possible
through this afternoon. A few downed trees and power lines are
possible, especially where the soil is saturated following recent
rainfall. Travel will also be difficult for those in high profile
vehicles.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ049-054-281115-
Rankin-Copiah-
510 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Mainly Today

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today

Severe thunderstorms are possible today. Damaging wind gusts will
be the primary hazard, but a few tornadoes will be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Areas of flash flooding are likely and some roads could be
flooded or closed, with rainfall totals near 3 to 5 inches
possible. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Non-thunderstorm wind gusts of up to 40 mph will be possible
through this afternoon. A few downed trees and power lines are
possible, especially where the soil is saturated following recent
rainfall. Travel will also be difficult for those in high profile
vehicles.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ061-281115-
Franklin MS-
510 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of southwest
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

Severe thunderstorms are possible today. Damaging wind gusts will
be the primary hazard, but a few tornadoes will be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Areas of flash flooding are likely and some roads could be
flooded or closed, with rainfall totals near 3 to 5 inches
possible. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Weak trees and limbs may break and fall due to sustained winds of
up to 25 mph and wind gusts around 30 to 35 mph. Driving in high
profile vehicles may be more difficult.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

MSZ055>057-062>066-072>074-281115-
Simpson-Smith-Jasper-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
510 AM CST Thu Dec 27 2018

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today

Severe thunderstorms are possible today. Damaging wind gusts will
be the primary hazard, but a few tornadoes will be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

Areas of flash flooding are likely and some roads could be
flooded or closed, with rainfall totals near 3 to 5 inches
possible. Some structures may be potentially threatened by high
water. Minor river flooding is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

Weak trees and limbs may break and fall due to sustained winds of
up to 25 mph and wind gusts around 30 to 35 mph. Driving in high
profile vehicles may be more difficult.

(https://www.weather.gov/images/jan/graphicast/3.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

6

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

*NON-THUNDERSTORM WINDS*
Significant...Scattered downed trees and power lines are likely
 due to sustained winds over 35 mph and potential wind gusts
 greater than 50 mph.
Elevated...A few downed trees and power lines are possible due
 to sustained winds ranging from 25 to 35 mph and potential for
 wind gusts over 40 mph. Travel will also be difficult for those
 in high profile vehicles.
Limited...Weak trees and limbs may break and fall due to
 sustained winds up to 25 mph and wind gusts around 35 mph.
 High profile vehicles could also be affected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Dec 27, 8:36 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
836 AM CST THU DEC 27 2018

LAZ023-271500-
Franklin LA-
836 AM CST THU DEC 27 2018

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN PARISH UNTIL 900 AM
CST...

At 836 AM CST, Meteorologists were tracking a strong thunderstorm
over Winnsboro, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Crowville around 855 AM CST.
  Bakers around 900 AM CST.

Other locations impacted by this storm include Baskin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3222 9182 3224 9177 3233 9176 3234 9170
      3237 9170 3240 9164 3241 9148 3236 9145
      3236 9149 3235 9150 3232 9147 3230 9153
      3225 9153 3225 9156 3223 9152 3220 9154
      3220 9149 3210 9151 3200 9182 3219 9183
TIME...MOT...LOC 1436Z 240DEG 28KT 3217 9173

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 157 km away, was scanning. The volume nearest the first event began at 14:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
December 27, 8:39 AM CST
Where
Franklin County, 2.71 mi NW of Bushes
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
32.250, -91.650

Multiple trees were blown down on LA 577/Baskin-Crowville Road to the west of Crowville.

Thunderstorm Wind, Franklin

When
December 27, 8:41 AM CST
Where
Franklin County, 0.59 mi E of Gilbert
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.050, -91.660

Many trees and some power lines were blown down.

Thunderstorm Wind, Franklin

When
December 27, 8:43 AM CST
Where
Franklin County, 0.58 mi E of Bushes
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.220, -91.610

Power lines were blown down off of Highway 17.

Thunderstorm Wind, Madison

When
December 27, 9:25 AM CST
Where
Madison County, 1.5 mi SSE of Talla Bena
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.460, -91.140

Wind blew a car off the road into a ditch and crashed. A child was trapped and injured.

Thunderstorm Wind, Madison

When
December 27, 9:26 AM CST
Where
Madison County, 4.17 mi SW of Barnes
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.330, -91.170

A few trees were blown down along Highway 603.

Thunderstorm Wind, Madison

When
December 27, 9:27 AM CST
Where
Madison County, 1.38 mi S of Barnes
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.360, -91.130

Power lines were blown down along Sam Vilardo Road along with a few trees blown down along Highway 602.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2018Every state in 2018This day in weather historyWarnings in Louisiana, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799042, 799043, 799044, 799048, 799050, 799052.